Migraines and hallucinations
My last two severe migraine attacks were accompanied by frightening visual hallucinations involving people, animals and insects. Some were manifesting themselves through walls etc. Most appear from the periphery of my vision rather than immediately in front. There has been 8 years since the two occurrences. The last one took place last week. I have 2 or 3 minor migraine attacks in the intervening period; both with ayra.
As you know migraines can come in different forms some with auras and others without. Unfortunately for you it seems that you have a predisposition to having migraines which also include auras. These auras can include visual disturbances and even hallucinations.
We can understand that you must have been frightened to experience the hallucinations and perhaps even questioned your sanity.
You explain that you are on medication and have in the past taken sertraline for anxiety but you do not tell us what other medications and dosages you take and whether there have been any changes to medication recently.
With some medications particularly, those for anxiety there are known to be neurological side effects such as migraines, headaches , visual disturbances and hallucinations. Another thing that can affect the way you suffer from migraines are issues with eye sight particularly if both eyes are affected.
We would encourage you to seek a medical opinion from your GP as to the possible causes for your migraine and ask to be investigated further. It may be a good idea to ask for a referral to the Neurological Team who can investigate as to the cause of migraine and whether there are any medical incidents which could be contributing to the symptoms. I would also suggest a referral to an Opthamologist as they can exclude visual impairments as a trigger for you.
In relation to the blood pressure the fact that you are on medication this is unlikely to be making the migraines worse unless your blood pressure is not being well controlled. Once again, we would suggest that you seek an appointment with your GP to monitor your well being so that he can allow for investigations to rule out neurological and visual impairments and to rule out reaction to medications prescribed.
Answered by the Health at Hand nurses